Liver failure caused by drug toxicity

Hi

My father has had a two week course of fluoxicillin to treat a recent bit of phlebitis. After about two weeks of finishing the course he woke up severely jaundiced and itchy. He was given another two week course to relive the Jaundice (GP idea but seemed strange decision ) and put him on a TwW cancer pathway thinking he must have a mass blocking the bile duct. One look at his colour in this hospital appt and the doctor admitted him into hospital where he has had scans and tests -no abnormality has been found and the doctors now think he has liver failure from the fluoxicillin

They said there is not a lot they can do and its a waiting game to see how the liver can cope

I cannot believe antibiotics for four weeks have led my 82 yr old dad to liver failure -I am interested to hear if anyone has suffered experiences this and if there was a positive outcome. Thanks

9 Replies

oldestnewest
  • Hi Katherine, I've several diff conditions incl autoimmunity - my new doc in early 2014 decided I was depressed because I'd had a car accident, just,moved home and had a lot stress. By end summer 2014 I had a liver problem - unspecified cirrhosis - then started researching all my health from birth - I'm 68 now - I came to the conclusion it was,my meds that had caused my cirrhosis - and literally stopped taking them all except Levothyroixne for my Thyroid.

    Yes I decided it was toxicity in my liver, because meds weren't clearing out of my system. I never felt hungry and could hardly eat anything before I felt full. These last 2'months with help from my,local pharmacist I have been supplementing with a herbal product called Arko Royal, made by Arko Pharma. It comes in 3ml phials and I just break into half a glass,of water andndrink it - can take any time of day or in fruit juice.

    I take for 20 days - stop for 10 then start again - I'm now just over halfway through 2nd month of taking daily. I wanted to clean my system out and I also want to start getting some good probiotics into my gut. I will be seeing the pharmacist again this week with my blood test results and we'll see where I go from here.

    It's Defoe the endocrine system and healthy bacteria needed to circulate round the body via the blood stream which,also,goes to the liver. Bad things in the liver also go to the brain and can cause confusion and other mental health issues. I really want to stay away from prescribed meds -'if they are not doing their intended job then perhaps they just clog up and toxify the organs in the endocrine system.

    I'm not a medic, just someone trying to get toxins out and discover why I have so many different conditions now, including a blood disorder. My latest,blood test shows my platelets and Leucocytes nearer normal values on blood test than they've been in a long while and since starting on the Arko Royal - Im trying to stop my liver getting any worse than it is!

    Hope this helps, but worth looking into your dads problems as well via the Internet.

    I use drugs.com to check meds.

    Labtestsonline to clarify blood test results.

    ncbi..nim.nih and or Wikipedia to start to check out specific medical conditions.

    I hope your dad gets better soon.

  • Thanks SAmbs. Very interesting and sounds like you got a good hold on improving your liver state. Thanks for those websites. I will google now.

    😀

  • Thanks Katherine - I Probably sound more confident than I feel long term! I'm old enough to still believe and have faith in doctors, though God Knows why - reading so many discussions and from my own experience. I just think I've learnt more from those websites which are HonCode and Trusted ones. so I hav confidence they are genuine.

    The rest is down my own interpretation for my conditions. i really wish a doctor would listen to and look at if not agree with my theories. But it needs the right blood tests and I don't get those!,I've just paid €100 a week ago to have a private blood test for latent/active TB, but have to wait however long for result to come back from Paris. I have to fight just to,Get Free T3/4 tested instead of just just TSH on my hypothyroidism.

    I know TB isn't connected with liver but all the other sequences of conditions with an underlying infections involved then all the wrong meds, is what made me think they made my liver is toxic and I found enough corroborating info on those sites esp the ncbi one!

  • exactly the same thing happened to my uncle on a cruise a year or so back. the antibiotic was given for an insect bite. My uncle who was early 70s recovered but it took a while-urine went brown and jaundice.

    Hope there's a similar outcome for you

    best

  • Hi briccolone

    Thanks for your reply. Fingers crossed my dad is as lucky as your uncle

  • Unfortunately there is always a risk this could happen to anyone, its a tiny risk but its there. With the drugs now removed the Liver maybe able to heal, it could even go back to normal. But at 82 years old the Liver wont repair as good as a 20 year olds, it going to be a wait and see situation.

    There is also a chance he already had Liver damage and the medication has highlighted it. Liver damage is not so easy to determine, what you want to see happen now is his Liver numbers quickly coming back to normal, this would indicate damage has stopped and healing is taking place. Lingering high Liver numbers for longer than 6 months is not such a good sign.

  • Thank you Ralph for that informative reply. Yes I think we are in for a watch and wait and plenty of finger crossing

    Who would have thought an antibiotic would do this but like you say perhaps damage was already in the wings waiting

  • Hi Ralph, I'm also keeping an eye on my blood tests, they are quarterly along with my Thyroid one. I've just got my TB result in today, while I was reply to Katherine - it's a conditional NEGATIVE to latent or active. Just got to get someone to translate the French conditional bit for me lol!

    I've also just seen test was done in a specialist lab in Lyon - where I had my 1st bone marrow biopsy done in 2012. That's when my blood disorder was diagnosed, so I've still got to find out if a connection between all that and my unspecified cirrhosis - given the 2 usual suspects have been ruled out for the liver! Subsequent blood tests and MRI's still show no sign of both.

    It's the 1st Haemo 2012 said my blood could result in leukaemia if the platelets drop so low! I'm. Im not on any form of treatment except Levo. Propranolol didn't agree with me at all - it made my brain worse than with BI effects.

  • How awful! I hope he recovers. x

You may also like...